Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restarting Therapy?
Nov 2, 2002

I have been on a drug holiday for 18 months because of elevated lactic acid levels. My levels have returned to normal and I am speaking with my doctor about restarting therapy. I was on Zerit, Epivir and Viramune prior to stopping therapy. I was on that regimen for 4 1/2 years and had a non-detectable viral load and t-cells consistently between 450-550. I have not been on any other therapy, and my genotype test shows that I am not resistant to anything. Since being off meds my viral load fluctuates between 30,000 and 40,000. t-cells are between 325 and 425. My doctor wants to wait until the release of Atazanavir so that he can include that as part of my cocktail. That is not supposed to be approved until next spring and i am not sure that I should wait that long. I have suggest a regmin including Viread, Epivir and Ziagen because of its low potential for toxicity, but my doctor does not think that the combination would be potent on a long term basis. Give my history of maintaining a non-detactable viral load and my relatively low viral load off meds, do you think that a viread, epivir and ziagen cocktail would be a good regimen to consider?

Response from Dr. Boyle

Choosing the right regimen is one of the hardest apsects of treating HIV, especially when the patient is antiretroviral experienced. The regimen you are proposing is untested and unproven, but may be effective, especially if taken religiously. Still, I tend to side with your doctor and woudl prefer a more traditional and proven HAART regimen. This is particularly true since (1) Ziagen regimens are not as potent as PI or NNRTI based HAART regimens, (2) prior nucleoside analogue exposure may predispose patients to failure of Ziagen-based regimens, and (3) a failure of the Viread (tenofovir), Epivir (lamivudine) and Ziagen (abacavir) regimen may be associated with a high rate of K65R and M184V, mutations that could significantly compromise the use of any of the nucleoside analogues in the future.



Previous
A change after resistance test
Next
microwave etc

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement